Alert archive / Kansas / High Wind Warnings in 2009

High Wind Warning 3, NWS Goodland, KS

October 1, 20098 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this high wind warning at Oct 1, 2009, 3:12 AM CDT for 8 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Kit Carson County, Yuma County, Colorado. It took effect at Oct 1, 2009, 9:00 AM CDT. It was in force for 11 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 1, 2009, 3:12 AM CDT (08:12 UTC)
In effect from
Oct 1, 2009, 9:00 AM CDT
Expired
Oct 1, 2009, 8:21 PM CDT
In force
11 hr
Issued by
NWS Goodland, KS

Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Graham County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 64 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 9:51 AM CDTNON-TSTM WND GST 522 Nne Hill City, KS
Oct 1, 12:04 PM CDTNON-TSTM WND GST 5012 N Goodland, KS
Oct 1, 2:13 PM CDTNON-TSTM WND GST 541 Nne Goodland, KS
Oct 1, 2:13 PM CDTNON-TSTM WND GST 555 W Goodland, KS
Oct 1, 2:13 PM CDTNON-TSTM WND GST 592 Ene Colby, KS
Oct 1, 2:43 PM CDTNON-TSTM WND GST 582 N Colby, KSMEASURED AT THE COLBY AIRPORT
Oct 1, 3:09 PM CDTNON-TSTM WND GST 511 N Norton, KSMEASURED AT NORTON AIRPORT AWOS
Oct 1, 3:09 PM CDTNON-TSTM WND GST 512 Ene Mccook, NE
Oct 1, 3:40 PM CDTNON-TSTM WND GST 58Bird City, KS
Oct 1, 3:43 PM CDTNON-TSTM WND GST 553 Ssw Burlington, CO
Oct 1, 6:31 PM CDTNON-TSTM WND GST 532 E Mccook, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 488 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
488 m²/s²
0-3 km storm-relative helicity
579 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 010812
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
212 AM MDT THU OCT 1 2009

KSZ003-004-015-016-NEZ081-011615-
/O.UPG.KGLD.WI.Y.0024.091001T1400Z-091002T0200Z/
/O.NEW.KGLD.HW.W.0003.091001T1400Z-091002T0200Z/
DECATUR-NORTON-SHERIDAN-GRAHAM-RED WILLOW-
INCLUDING THE CITIES OF...OBERLIN...NORTON...HOXIE...HILL CITY...
MCCOOK
312 AM CDT THU OCT 1 2009

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM CDT
THIS EVENING. THE WIND ADVISORY IS NO LONGER IN EFFECT. 

STRONG NORTHWESTERLY WINDS AT 35 TO 45 MPH WITH GUSTS TO AT LEAST 60
MPH WILL DEVELOP DURING THIS MORNING AND PERSIST THROUGH SUNSET.
THESE WINDS WILL NOT ONLY MAKE DRIVING DIFFICULT...BUT WILL ALSO
CREATE AREAS OF BLOWING DUST WHICH WILL CREATE AREAS OF REDUCED
VISIBILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR
IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY
IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND
WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR
GUSTS OF 58 MPH OR MORE.

&&

$$

COZ090-091-KSZ001-002-013-014-NEZ079-080-011615-
/O.UPG.KGLD.HW.A.0001.091001T1400Z-091002T0200Z/
/O.NEW.KGLD.HW.W.0003.091001T1400Z-091002T0200Z/
YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-DUNDY-
HITCHCOCK-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
ST. FRANCIS...ATWOOD...GOODLAND...COLBY...BENKELMAN...TRENTON
212 AM MDT THU OCT 1 2009 /312 AM CDT THU OCT 1 2009/

...HIGH WIND WARNING IN EFFECT FROM 8 AM MDT /9 AM CDT/ THIS
MORNING TO 8 PM MDT /9 PM CDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 8 AM MDT /9 AM CDT/ THIS
MORNING TO 8 PM MDT /9 PM CDT/ THIS EVENING. THE HIGH WIND WATCH
IS NO LONGER IN EFFECT. 

STRONG NORTHWESTERLY WINDS AT 35 TO 45 MPH WITH GUSTS TO AT LEAST 60
MPH WILL DEVELOP DURING THIS MORNING AND PERSIST THROUGH SUNSET.
THESE WINDS WILL NOT ONLY MAKE DRIVING DIFFICULT...BUT WILL ALSO
CREATE AREAS OF BLOWING DUST WHICH WILL CREATE AREAS OF REDUCED
VISIBILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR
IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY
IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND
WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR
GUSTS OF 58 MPH OR MORE.

&&

$$

COZ092-KSZ041-042-011615-
/O.EXA.KGLD.WI.Y.0024.091001T1400Z-091002T0200Z/
CHEYENNE CO-GREELEY-WICHITA-
INCLUDING THE CITIES OF...CHEYENNE WELLS...TRIBUNE...LEOTI
212 AM MDT THU OCT 1 2009 /312 AM CDT THU OCT 1 2009/

...WIND ADVISORY IN EFFECT FROM 8 AM MDT /9 AM CDT/ THIS MORNING
TO 8 PM MDT /9 PM CDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM MDT /9 AM CDT/ THIS
MORNING TO 8 PM MDT /9 PM CDT/ THIS EVENING. 

STRONG NORTHWESTERLY WINDS AT 25 TO 40 MPH WITH GUSTS UP TO 55 MPH
WILL DEVELOP DURING THIS MORNING AND PERSIST THROUGH SUNSET. THESE
WINDS WILL NOT ONLY MAKE DRIVING DIFFICULT...BUT WILL ALSO CREATE
AREAS OF BLOWING DUST WHICH WILL CREATE AREAS OF REDUCED
VISIBILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$

KSZ027>029-011615-
/O.CON.KGLD.WI.Y.0024.091001T1400Z-091002T0200Z/
WALLACE-LOGAN-GOVE-
INCLUDING THE CITIES OF...SHARON SPRINGS...OAKLEY...QUINTER
212 AM MDT THU OCT 1 2009 /312 AM CDT THU OCT 1 2009/

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM MDT /9 AM CDT/ THIS
MORNING TO 8 PM MDT /9 PM CDT/ THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 8 AM MDT /9 AM CDT/ THIS
MORNING TO 8 PM MDT /9 PM CDT/ THIS EVENING. 

STRONG NORTHWESTERLY WINDS AT 25 TO 40 MPH WITH GUSTS UP TO 55 MPH
WILL DEVELOP DURING THIS MORNING AND PERSIST THROUGH SUNSET. THESE
WINDS WILL NOT ONLY MAKE DRIVING DIFFICULT...BUT WILL ALSO CREATE
AREAS OF BLOWING DUST WHICH WILL CREATE AREAS OF REDUCED
VISIBILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$

BULLER
3 follow-up statements
000 
WWUS73 KGLD 011600
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1000 AM MDT THU OCT 1 2009

COZ090-091-KSZ001>004-013>016-NEZ079>081-020200-
/O.CON.KGLD.HW.W.0003.000000T0000Z-091002T0200Z/
YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-
SHERIDAN-GRAHAM-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
ST. FRANCIS...ATWOOD...OBERLIN...NORTON...GOODLAND...COLBY...
HOXIE...HILL CITY...BENKELMAN...TRENTON...MCCOOK
1000 AM MDT THU OCT 1 2009 /1100 AM CDT THU OCT 1 2009/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/
THIS EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/
THIS EVENING. 

STRONG NORTHWEST WINDS AT 35 TO 45 MPH WITH GUSTS TO 60 MPH WILL
DEVELOP TODAY AND PERSIST THROUGH SUNSET. STRONG WINDS MAY CREATE
AREAS OF BLOWING DIRT AND REDUCED VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS STRONG WINDS ARE OCCURRING WHICH COULD
LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY IN BLOWING DIRT...AND
LOSS OF VEHICLE CONTROL. A HIGH WIND WARNING IS ISSUED FOR
SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR
MORE.

&&

$$

COZ092-KSZ027>029-041-042-020200-
/O.CON.KGLD.WI.Y.0024.000000T0000Z-091002T0200Z/
CHEYENNE CO-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
INCLUDING THE CITIES OF...CHEYENNE WELLS...SHARON SPRINGS...
OAKLEY...QUINTER...TRIBUNE...LEOTI
1000 AM MDT THU OCT 1 2009 /1100 AM CDT THU OCT 1 2009/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS
EVENING. 

NORTHWEST WINDS AT 25 TO 40 MPH WITH GUSTS TO 55 MPH WILL PERSIST
THROUGH SUNSET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
000 
WWUS73 KGLD 012022
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
222 PM MDT THU OCT 1 2009

COZ091-020200-
/O.NEW.KGLD.FZ.W.0001.091002T0900Z-091002T1500Z/
/O.CON.KGLD.HW.W.0003.000000T0000Z-091002T0200Z/
KIT CARSON-
INCLUDING THE CITY OF...BURLINGTON
222 PM MDT THU OCT 1 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...
...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM MDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM MDT FRIDAY. A HIGH
WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING. 

STRONG NORTHWEST WINDS AT 35 TO 45 MPH WITH GUSTS TO 60 MPH WILL 
PERSIST THROUGH EARLY EVENING BEFORE DIMINISHING AFTER SUNSET.
THE STRONG WINDS MAY CREATE AREAS OF BLOWING DIRT AND REDUCED
VISIBILITIES.

TEMPERATURES ARE EXPECTED TO BRIEFLY DROP INTO THE UPPER 20S TOWARDS
SUNRISE IN THE WESTERN PORTION OF KIT CARSON COUNTY...MAINLY ALONG
AND WEST OF HIGHWAY 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS STRONG WINDS ARE OCCURRING WHICH COULD
LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY IN BLOWING DIRT...
AND LOSS OF VEHICLE CONTROL. A HIGH WIND WARNING IS ISSUED FOR
SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR
MORE.

A FREEZE WARNING IS ISSUED WHEN TEMPERATURES OF 28 DEGREES OR
BELOW ARE FORECAST FOR AT LEAST ONE HOUR. THOSE WITH AGRICULTURAL
INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT
TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

COZ092-020200-
/O.NEW.KGLD.FZ.W.0001.091002T0900Z-091002T1500Z/
/O.CON.KGLD.WI.Y.0024.000000T0000Z-091002T0200Z/
CHEYENNE CO-
INCLUDING THE CITY OF...CHEYENNE WELLS
222 PM MDT THU OCT 1 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...
...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM MDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM MDT FRIDAY. A WIND
ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING. 

NORTHWEST WINDS AT 25 TO 30 MPH WITH GUSTS TO 40 MPH WILL PERSIST
THROUGH SUNSET.

TEMPERATURES ARE EXPECTED TO BRIEFLY DROP INTO THE UPPER 20S TOWARDS
SUNRISE IN THE WESTERN PORTION OF CHEYENNE COUNTY...MAINLY ALONG
AND WEST OF HIGHWAY 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

A FREEZE WARNING IS ISSUED WHEN TEMPERATURES OF 28 DEGREES OR
BELOW ARE FORECAST FOR AT LEAST ONE HOUR. THOSE WITH AGRICULTURAL
INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT
TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

COZ090-KSZ001>004-013>016-NEZ079>081-020200-
/O.CON.KGLD.HW.W.0003.000000T0000Z-091002T0200Z/
YUMA-CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-
GRAHAM-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...ATWOOD...
OBERLIN...NORTON...GOODLAND...COLBY...HOXIE...HILL CITY...
BENKELMAN...TRENTON...MCCOOK
222 PM MDT THU OCT 1 2009 /322 PM CDT THU OCT 1 2009/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/
THIS EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/
THIS EVENING. 

STRONG NORTHWEST WINDS AT 35 TO 45 MPH WITH GUSTS TO 60 MPH WILL
PERSIST THROUGH SUNSET. STRONG WINDS MAY CREATE AREAS OF BLOWING
DIRT AND REDUCED VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS STRONG WINDS ARE OCCURRING WHICH COULD
LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY IN BLOWING DIRT...
AND LOSS OF VEHICLE CONTROL. A HIGH WIND WARNING IS ISSUED FOR
SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR
MORE.

&&

$$

KSZ027>029-041-042-020200-
/O.CON.KGLD.WI.Y.0024.000000T0000Z-091002T0200Z/
WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
INCLUDING THE CITIES OF...SHARON SPRINGS...OAKLEY...QUINTER...
TRIBUNE...LEOTI
222 PM MDT THU OCT 1 2009 /322 PM CDT THU OCT 1 2009/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS
EVENING. 

NORTHWEST WINDS AT 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL PERSIST
THROUGH SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
024
000 
WWUS73 KGLD 020121
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
721 PM MDT THU OCT 1 2009

COZ091-020930-
/O.CAN.KGLD.HW.W.0003.000000T0000Z-091002T0200Z/
/O.CON.KGLD.FZ.W.0001.091002T0900Z-091002T1500Z/
KIT CARSON-
INCLUDING THE CITY OF...BURLINGTON
721 PM MDT THU OCT 1 2009

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
FRIDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE HIGH
WIND WARNING. A FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO
9 AM MDT FRIDAY. 

WINDS ACROSS THE REGION HAVE BEGUN TO DIMINISH AND HAVE FALLEN
BELOW WARNING CRITERIA. THEREFORE THE HIGH WIND WARNING HAS BEEN
CANCELLED. WIND GUSTS OF UP TO 40 MPH ARE EXPECTED TO CONTINUE
FOR A FEW MORE HOURS BEFORE DECREASING.

THE FREEZE WARNING FOR FRIDAY MORNING REMAINS IN EFFECT. TEMPERATURES
ARE EXPECTED TO BRIEFLY DROP INTO THE UPPER 20S TOWARDS SUNRISE IN
THE WESTERN PORTION OF CHEYENNE COUNTY... MAINLY ALONG AND WEST OF
HIGHWAY 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHEN TEMPERATURES OF 28 DEGREES OR
BELOW ARE FORECAST FOR AT LEAST ONE HOUR. THOSE WITH AGRICULTURAL
INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT
TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

COZ090-KSZ001>004-013>016-NEZ079>081-020230-
/O.CAN.KGLD.HW.W.0003.000000T0000Z-091002T0200Z/
YUMA-CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-
GRAHAM-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...ATWOOD...
OBERLIN...NORTON...GOODLAND...COLBY...HOXIE...HILL CITY...
BENKELMAN...TRENTON...MCCOOK
721 PM MDT THU OCT 1 2009 /821 PM CDT THU OCT 1 2009/

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS ACROSS THE REGION HAVE BEGUN TO DIMINISH AND HAVE FALLEN
BELOW WARNING CRITERIA. THEREFORE THE HIGH WIND WARNING HAS BEEN
CANCELLED. WIND GUSTS OF UP TO 40 MPH ARE EXPECTED TO CONTINUE
FOR A FEW MORE HOURS BEFORE DECREASING.

$$

COZ092-020930-
/O.CAN.KGLD.WI.Y.0024.000000T0000Z-091002T0200Z/
/O.CON.KGLD.FZ.W.0001.091002T0900Z-091002T1500Z/
CHEYENNE CO-
INCLUDING THE CITY OF...CHEYENNE WELLS
721 PM MDT THU OCT 1 2009

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
FRIDAY...
...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WIND
ADVISORY. A FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM
MDT FRIDAY. 

WINDS ACROSS THE REGION HAVE BEGUN TO DIMINISH AND HAVE FALLEN
BELOW ADVISORY CRITERIA. THEREFORE THE WIND ADVISORY HAS BEEN
CANCELLED. WIND GUSTS OF UP TO 30 MPH ARE EXPECTED TO CONTINUE FOR
A FEW MORE HOURS BEFORE DECREASING.

THE FREEZE WARNING FOR FRIDAY MORNING REMAINS IN EFFECT. TEMPERATURES
ARE EXPECTED TO BRIEFLY DROP INTO THE UPPER 20S TOWARDS SUNRISE IN
THE WESTERN PORTION OF CHEYENNE COUNTY... MAINLY ALONG AND WEST OF
HIGHWAY 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHEN TEMPERATURES OF 28 DEGREES OR
BELOW ARE FORECAST FOR AT LEAST ONE HOUR. THOSE WITH AGRICULTURAL
INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT
TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

KSZ027>029-041-042-020230-
/O.CAN.KGLD.WI.Y.0024.000000T0000Z-091002T0200Z/
WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
INCLUDING THE CITIES OF...SHARON SPRINGS...OAKLEY...QUINTER...
TRIBUNE...LEOTI
721 PM MDT THU OCT 1 2009 /821 PM CDT THU OCT 1 2009/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WIND
ADVISORY. 

WINDS ACROSS THE REGION HAVE BEGUN TO DIMINISH AND HAVE FALLEN
BELOW ADVISORY CRITERIA. THEREFORE THE WIND ADVISORY HAS BEEN
CANCELLED. WIND GUSTS OF UP TO 30 MPH ARE EXPECTED TO CONTINUE FOR
A FEW MORE HOURS BEFORE DECREASING.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Sep 30, 11:48 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Sep 30, 11:48 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1048 PM MDT WED SEP 30 2009

.DISCUSSION...
300 PM MDT WED SEP 30 2009

16Z WATER VAPOR IMAGERY INDICATING STRONG SHORT WAVE TROUGH WAS
LOCATED NEAR THE FOUR CORNERS. SFC DATA INDICATED CYCLOGENESIS WAS
WELL UNDERWAY ACROSS EASTERN COLORADO. MOISTURE RETURN...ALTHOUGH A
BIT SLOWER THAN EXPECTED...IS WELL UNDERWAY WITH MID 50S TD ALREADY
IN SOUTHERN KANSAS AND 60S ALONG THE KS/OK BORDER. DRY LINE WAS DRAPED
FROM NW TO SW ACROSS WESTERN CWA...WITH STRONG COLD FRONT APPARENT
ACROSS NORTHERN WYOMING AND MONTANA. MORNING RAOBS INDICATE VERY
STEEP LAPSE RATES IN PLACE BETWEEN ROUGHLY H7 AND H5 ACROSS THE
AREA...WITH BOTH LBF AND DDC INDICATING THAT MOISTURE PROFILES HAVE
NOT ONLY INCREASED BUT DEEPENED OVER THE PAST 12 HOURS.

SEVERAL FORECAST CONCERNS FOR THE PERIOD WITH THE MAIN PROBLEMS
BEING THUNDERSTORMS TONIGHT...WIND SPEEDS TOMORROW...AND FROST
POTENTIAL FOR WIDESPREAD FROST...PRIMARILY ON SATURDAY NIGHT.

TONIGHT...DRY LINE WILL SET UP JUST TO THE WEST OF GLD THIS
EVENING...WITH STRONG SFC CONVERGENCE ALONG IT. H5 TROUGH WILL BEGIN
TO IMPACT THE AREA DURING THE EVENING...BUT DIV Q FIELDS WOULD
SUGGEST PRIMARY UPPER LEVEL SUPPORT FOR ASCENT DOES NOT PEAK UNTIL
06-12Z TIME PERIOD. WHILE TDS IN THE MID 50S WILL YIELD DECENT
INSTABILITY IN STRONGLY SHEARED ENVIRONMENT...100-300 J/KG OF
INHIBITION REMAIN IN PLACE DURING PEAK HEATING. ALTHOUGH SET UP
LOOKS GOOD FOR SEVERE WEATHER...VERY QUESTIONABLE AT THIS TIME IF
CAP CAN BE OVERCOME. POINT SOUNDINGS SUGGEST WEAKER CAP IN PLACE FOR
ELEVATED PARCELS OVERNIGHT WHEN LARGE SCALE FORCING IS
STRONGEST...SUGGESTING THAT ELEVATED CONVECTION ABOVE THE CAP MAY BE
MORE LIKELY OVERNIGHT. FOR NOW PLAN ON RUNNING WITH LOW POPS FOR THE
ENTIRE NIGHT...BUT WILL MODIFY IF CURRENT CONDITIONS WARRANT IT THIS
AFTERNOON.

TOMORROW-TOMORROW NIGHT...STRONG UPPER LEVEL LOW WILL SHIFT TO THE
EAST DURING THE MORNING HOURS WITH DEEP CAA/SUBSIDENCE OVERSPREADING
THE ENTIRE AREA. MAY SEE A LINGERING SPRINKLE AROUND 12Z OUT
EAST...BUT FOR THE MOST PART EXPECT THIS PERIOD TO REMAIN DRY. MAIN
CONCERN FOR THE PERIOD WILL BE WIND SPEEDS...AS A VERY WINDY
AFTERNOON LOOKS LIKELY ACROSS MUCH OF THE CWA. WHILE MODELS BOTH
TEND TO AGREE WIND SPEEDS WILL BE STRONG...BIG DIFFERENCE EXIST
BETWEEN GFS AND NAM WITH PLACEMENT OF H7 50 KT JET. NAM HAS IT
FIRMLY ACROSS THE GOODLAND CWA...WHILE THE GFS REMAINS MUCH FURTHER
NORTH WITH THIS FEATURE. ALTHOUGH THERE REMAINS A LARGE AMOUNT OF
UNCERTAINTY WITH THE MAGNITUDE OF THE WINDS TOMORROW...A FEW
LOCATIONS ALREADY APPROACHING WARNING CRITERIA IN AN ENVIRONMENT
THAT DOES NOT SEEM AS FAVORABLE AS TOMORROW. WITH THAT N MIND...WILL
ISSUE A HIGH WIND WATCH FOR NORTHWEST CWA AND ADVISORY CONDITIONS
LOOK LIKELY ACROSS MOST OF THE REMAINING AREA. A MUCH COOLER AND
DRIER AIRMASS WILL MOVE INTO THE AREA DURING THIS PERIOD...BRINGING
THE POTENTIAL FOR SOME FROST DEVELOPING OVERNIGHT. SFC LOW REMAINING
NEAR THE AREA SHOULD KEEP THE WINDS UP WHICH WILL INHIBIT A RAPID
DROP OFF IN TEMPS. DRY AIR MAY ALSO LIMIT FROST THREAT
SOMEWHAT...BUT WILL INCLUDE AT LEAST A PATCHY MENTION AT THIS TIME
TO AT LEAST MAKE NOTICE OF THE POSSIBLE THREAT.

FRIDAY-SATURDAY...WINDS WILL ONCE AGAIN BE A PROBLEM AS SFC LOW REMAINS OVER
EASTERN NEBRASKA/WESTERN IOWA LEAVING CWA IN TIGHT GRADIENT ON
BACKSIDE OF LOW. LOOKS LIKE ADVISORY CONDITIONS ARE POSSIBLE FOR
EASTERN CWA AGAIN...BUT WITH EXPECTED ADVISORY CONDITIONS THE DAY
BEFORE WILL HOLD OFF ON ANY HIGHLIGHTS FOR NOW. WITH LOW EXPECTED TO
REMAIN TO OUR EAST AND SHORT WAVE RIDGING BUILDING IN ITS
WAKE...EXPECT DRY AND MOSTLY CLEAR CONDITIONS ARE EXPECTED THROUGH
THE PERIOD. THESE CONDITIONS WILL ALSO LEAD TO THE POTENTIAL FOR A
WIDESPREAD FROST AS SFC RIDGE AXIS SETTLES OVER THE REGION.
TEMPERATURES WILL BE NEAR FREEZING AT SOME LOCATIONS...ESPECIALLY IN
LOW LYING AREAS. ONLY NEGATIVE TO A RAPID COOL DOWN IS WARMING TEMPS
ALOFT AND POSSIBLE DRAINAGE WIND SETTING UP...BUT OVERALL FRIDAY
NIGHT LOOKS TO HAVE THE BEST POTENTIAL FOR WIDESPREAD NEAR FREEZING
CONDITIONS.

IN THE EXTENDED...MEDIUM RANGE MODELS BEGIN THE PERIOD IN REASONABLE
AGREEMENT WITH STRONG TROUGH DEVELOPING ACROSS THE WEST COAST...BUT
DETAILS REALLY BEGIN TO DIVERGE WITH HOW TROUGH EVOLVES AS IT MOVES
EAST. ECMWF CUTS OF TROUGH OFF OF THE CALIFORNIA COAST...WHILE GFS
KEEPS ONE COHERENT TROUGH AS IT SLIDES TO THE EAST. ENSEMBLE
SPAGHETTI DIAGRAMS SHOW A LARGE DEGREE OF UNCERTAINTY WITH THE
PATTERN AND DO NOT SEE ANY STRONG CLUSTERING OF ANY PARTICULAR
SOLUTION. FOR NOW THINK FOLLOWING ENS MEAN WILL BE BEST FOR OVERALL
PICTURE...WITH A SLIGHT PREFERENCE FOR THE ECMWF AS IT IS USUALLY
THE BETTER PERFORMER.

WHILE DETAILS REMAIN UNCLEAR...GENERAL PATTERN SUGGEST A BRIEF
WARMUP FOLLOWED BY A RATHER STRONG COOL DOWN AS COLD FRONT/UPPER
TROUGH SWEEP ACROSS THE AREA. OPERATIONAL MODELS SUGGEST HIGHS IN
THE LOW 50S BY TUESDAY...ALTHOUGH AFOREMENTIONED UNCERTAINTY KEEPS
ME FROM GOING QUITE THAT COLD ATTM. MAY EVEN SEE SOME SNOW POTENTIAL
MONDAY NIGHT/TUESDAY MORNING AS SOUNDINGS INDICATE BRIEF WINDOW
WHERE WET BULB ZEROS DROP LOW ENOUGH TO SUPPORT A RA/SN MIX AT
LEAST. AGAIN WITH ALL THE UNCERTAINTY CANNOT GET TO CARRIED AWAY
WITH PRECIP TYPE...BUT FELT A SMALL CHANCE WAS WARRANTED.

JRM
&&

.AVIATION...
1044 PM MDT WED SEP 30 2009

FOR THE 06Z TAF...WINDS HAVE TRANSITIONED TO NORTHWESTERLY AT BOTH
TAF SITE AND CONTINUE TO BE GUSTY...ESPECIALLY AT KMCK. WINDS WILL
QUICKLY RAMP UP AFTER 14Z WITH GUSTS EASILY IN EXCESS OF 40 KTS.
POTENTIAL FOR GUSTS OF GREATER THAN 50 KTS BUT WILL ALLOW NEXT
AVIATION SHIFT TO FINE TUNE THIS. WINDS WILL QUICKLY SUBSIDE AFTER
01Z FRIDAY BUT SHOULD REMAIN SUSTAINED AT BETWEEN 10 AND 15 KTS
THROUGH THE END OF THE TAF PERIOD. SCT-BKN MID-LEVEL CLOUDS SHOULD
BE PREVALENT DURING THE DAYTIME HOURS THURSDAY BUT CIGS WILL
REMAIN VFR. CANT RULE OUT REDUCED VIS RESULTING FROM BLOWING DUST
BUT STILL TOO MUCH SPATIAL/TEMPORAL UNCERTAINTY TO INCLUDE IN THIS
ISSUANCE.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 8 AM MDT /9 AM CDT/ TO 8 PM MDT /9 PM CDT/
     THURSDAY FOR KSZ003-004-015-016-027>029.

     HIGH WIND WATCH FROM 8 AM MDT /9 AM CDT/ THURSDAY THROUGH
     THURSDAY EVENING FOR KSZ001-002-013-014.

NE...WIND ADVISORY FROM 9 AM TO 9 PM CDT THURSDAY FOR NEZ081.

     HIGH WIND WATCH FROM 8 AM MDT /9 AM CDT/ THURSDAY THROUGH
     THURSDAY EVENING FOR NEZ079-080.

CO...HIGH WIND WATCH FROM 8 AM MDT THURSDAY THROUGH THURSDAY EVENING
     FOR COZ090-091.

&&
Hazardous weather outlook, Sep 30, 11:30 PM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 PM MDT WED SEP 30 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021630-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 PM MDT WED SEP 30 2009 /1130 PM CDT WED SEP 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY WINDY CONDITIONS WILL DEVELOP ACROSS THE ENTIRE AREA ON THURSDAY
MORNING. NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS UP TO 60 MPH
ARE EXPECTED DURING THE DAY. ONCE THE STRONG WINDS DEVELOP...BLOWING
DUST WILL ONCE AGAIN BE POSSIBLE ESPECIALLY NEAR RECENTLY WORKED
FIELDS.

COLD OVERNIGHT TEMPERATURES WILL BE POSSIBLE ACROSS THE WEST
THURSDAY NIGHT...AND THE ENTIRE AREA ON FRIDAY NIGHT. FROST IS
POSSIBLE BOTH NIGHTS...WHICH COULD HARM TENDER VEGETATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

FOLTZ

In the hours before

Local storm report, Oct 1, 12:08 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1108 PM MDT WED SEP 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     NON-TSTM WND GST 12 N GOODLAND           39.52N 101.71W
09/30/2009  M56.00 MPH       SHERMAN            KS   NWS EMPLOYEE

0250 PM     DUST STORM       5 E STRATTON            39.30N 102.51W
09/30/2009                   KIT CARSON         CO   TRAINED SPOTTER

            I-70 FROM MILE MARKERS 419-429 CLOSED DUE TO BLOWING DUST
            WITH ZERO VISIBILITY. CAR ACCIDENT IN WEST BOUND LANES
            WITH UNKNOWN INJURIES. TIME IS ESTIMATED.

0304 PM     NON-TSTM WND GST FIRSTVIEW               38.82N 102.53W
09/30/2009  M54.00 MPH       CHEYENNE           CO   MESONET

            MEASURED AT CDOT WEATHER STATION

0350 PM     NON-TSTM WND GST 11 WNW FIRSTVIEW        38.90N 102.70W
09/30/2009  M61.00 MPH       CHEYENNE           CO   MESONET

0400 PM     NON-TSTM WND GST 5 W GOODLAND            39.34N 101.80W
09/30/2009  M58.00 MPH       SHERMAN            KS   MESONET

0401 PM     NON-TSTM WND GST 6 E KIRK                39.62N 102.49W
09/30/2009  M54.00 MPH       YUMA               CO   MESONET

0430 PM     NON-TSTM WND GST 12 N GOODLAND           39.52N 101.67W
09/30/2009  M58.00 MPH       SHERMAN            KS   MESONET

            MEASURED 10 M AGL

&&

MBULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 3:22 PM CDTFreeze WarningGLDCheyenne, Kit Carson18 hr

Nearby

High Wind Warnings in Kansas, 2009High Wind Warnings in Nebraska, 2009High Wind Warnings in Colorado, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.